Alert archive / Michigan / Winter Storm Warnings in 2020

Winter Storm Warning 1, NWS Grand Rapids, MI

January 10, 202023 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Jan 10, 2020, 3:47 AM EST for 23 counties in Michigan. It took effect at Jan 10, 2020, 10:00 PM EST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 3:47 AM EST (08:47 UTC)
In effect from
Jan 10, 2020, 10:00 PM EST
Expired
Jan 12, 2020, 3:03 AM EST
In force
29 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 3:32 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 10, 3:32 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 AM EST Fri Jan 10 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 332 AM EST Fri Jan 10 2020

- A major winter storm will impact Lower Michigan tonight through
  Sunday.

- Sunday afternoon will be quiet and a good opportunity for
  recovery. Light snow (under an inch) is possible Sunday night,
  with Monday offering another great opportunity for recovery.

- The pattern will remain active with another system possibly by
  midweek.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 332 AM EST Fri Jan 10 2020

...Major Winter Storm to Impact Lower Michigan...

A much anticipated winter storm remains on track to impact Lower
Michigan starting after dark tonight and ending at around daybreak
Sunday. Deterministic and ensemble model guidance are sticking to
their guns with relatively strong consistency, so the outgoing
forecast features few changes from the previous. Confidence is high
in the storm occuring and its evolution, moderate in precipitation-
type (p-type) zone locations and accumulations, and high in
potential impacts in the p-type zones.

* General Evolution:

Spotty light rain showers and pockets of mist are possible today as
little ripples in the mid-level flow contribute to transient weak
lift in tandem with slackening winds (sfc pressure col). Widespread
precipitation will develop after sunset and expand northward,
encompassing all of western Lower Michigan by midnight. All
precipitation should start as rain, but change over to a wintry mix
from north to south will occur as the morning progresses as an
arctic airmass oozes southward across the Great Lakes. Precipitation
should come in two waves during this event; one wave during the
overnight and morning hours associated with isentropic ascent
(convective), and another from evening onward as a low pressure
system develops to our southwest. Indeed, we may see a several
hour window Saturday afternoon during which precipitation rates
drop off to mist and drizzle. The path of the low pressure system
itself is still not set in stone with hints in CAMs of a slightly
further south and east track, which is believable given
widespread convection and latent heating/PV effects. Nevertheless,
the center of the low is expected to push through Lower Michigan
after sunset with heavy snow along its northwestern side. Similar
p-types to the first round are expected with the second round,
with icing efficiency perhaps best with the latter given expected
lighter precipitation rates. All precipitation is expected to end
by around sunrise Sunday.

* Accumulations, Zones, and Impacts:

As previously mentioned, confidence is high we will have to deal
with several zones of p-type and that everyone will undergo a
similar transition, each zone differentiated by end stage. In
general, the order of change will go from liquid rain-->freezing
rain-->sleet (ice pellets)-->snow, with impacts dependent on zone.
Even though our confidence in accumulations and zones is moderate,
shifts and accumulations are still possible as we are still ~24
hours away from the meat of the event. Additionally, confidence is
low that we will realize the full potential of ice accumulations due
to many factors including but not limited to precipitation rate,
latent heat release as liquid freezes, and effects of the heavy rain
and warm temperatures before the transition. In fact, most freezing
rain accumulation may end up only on elevated surfaces. Even so,
any such accumulation will be problematic as winds (initially
northeasterly Saturday becoming northwesterly by Sunday morning)
gust over 30 mph through the duration of the event. Here's a
general idea of what we expect:

Northwest of a line from Whitehall to Clare, the full transition to
snow is expected to occur by sunrise. Up to one tenth of an inch of
ice and 6 to 10 inches of snow is expected (note the Winter Storm
Warning is broken up differently so the numbers may not match
exactly). Travel will be impacted with blowing snow and falling
temperatures making snow accumulations and removal on roadways
difficult.

Across central Lower Michigan (roughly along I-96), the transition
will begin by sunrise and stall at sleet. Up to one half inch of ice
and 1 to 3 inches of sleet is expected. Falling tree limbs and power
outages are likely especially if the ice accumulations are realized.
Travel will become extremely difficult as sleet has more water
content than snow making it harder to remove and inherently more
slippery. The worst travel impacts are expected in this zone.

Across the south (roughly along I-94), the transition will begin by
mid-morning and stall somewhere between freezing rain and sleet.
This is where the most freezing rain is possible, with a half inch
to three quarters of an inch of ice and 1 inch of sleet possible.
Considerable tree debris and prolonged power outages are likely
especially if the higher-end ice accumulations are realized. Travel
impacts are likely due to at least modest ice accumulation even if
road temperatures start off warm. As much as 2 to 3 inches of liquid
rain may fall before changing to a wintry mix as well, leading to
flooding of low-lying areas and roadways and rapid rises in rivers.
It's worth noting the ECMWF ensemble shows a 100% chance of at least
2 inches of rain in this zone, which is absolutely remarkable
considering the normal January rainfall in Kalamazoo and Jackson is
1.79" and 1.49", respectively.

* One parting thought with this storm:

As with any dynamic system that includes convection, things can go
wrong, fast. One hint is the WRF-ARW which shows convective
processes shifting everything south and east, a prolonged period of
dry conditions on Saturday, and the low center passing south of the
state line (e.g. less wintry mix and heavy rain, but more snow).
It's also possible the thermodynamic profile ends up favoring all
freezing rain, or all sleet, or a different variation than offered
above. Much like with a severe weather event, we really won't
know the intricacy of how things will play out until, well, they
play out. With that said, we believe our forecast offers a fair
blueprint bolstered by model consistency.

* Sunday - Monday (Recovery Forecast):

After precipitation departs Sunday morning, winds should decrease
dramatically to 10 mph or below with clearing skies. Temperatures
will rise during the afternoon hours to the mid 20s across the far
north to around freezing along I-94. Sunday night, temperatures will
fall into the teens north of I-96 and lower 20s along I-94, and
winds will remain light. A clipper system will slide through the
Great Lakes with a chance for light snow before sunrise Monday -- an
inch or less. Monday looks warmer with highs around freezing north
of I-96 and in the mid 30s to the south.

* Extended Forecast:

Ensemble model guidance suggests an active pattern will continue
with seasonable temperatures, a system mid-week, and another
system toward the end of the week. Unfortunately both have the
potential to bring impacts with the ensemble solution space
including everything from thunderstorms to gusty winds to wintry
weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1206 PM EST Fri Jan 10 2020

Primary aviation concerns through 06Z Saturday are the following:
* Changing wind speeds and direction
* Potential for widespread mist to develop by mid-afternoon as
  winds weaken to VRB05KT
* Widespread rain and deteriorating cigs/vsbys toward the end of
  the TAF period
* Confidence is lower than average in the first 18 hours of the
  TAF period.

From a big picture view, cigs and visbys will gradually lower
through the TAF period as moisture continues pushing northward
into lower Michigan. First off, gusty southwesterly winds this
morning will gradually weaken toward daybreak as cigs become MVFR.
A pressure col will enable a zone of VRB05KT after sunrise that
will slide through area during daylight hours. Concern is
increasing a pocket of mist if not dense fog may develop in the
zone of weak winds given abundant moisture, so will introduce 2SM
and OVC010 at all TAF sites as a starting point. Scattered showers
may develop as early as mid-afternoon but definitely after sunset
leading to lowering cigs and visbys to IFR as winds become
northeasterly. All liquid precipitation is expected through 06Z
with a switch to wintry precipitation at MKG/GRR/LAN after the TAF
period.

&&

.MARINE...
Issued at 332 AM EST Fri Jan 10 2020

Northeasterly winds of 20 to 30 knots will develop after daybreak
and increase to gales to 35 kts Saturday. Winds will then back
northwesterly early Sunday morning and decrease to 10-20 kts by
Sunday afternoon. Quiet conditions are expected Monday and Tuesday
before a clipper system passes through mid-week. There are hints
winds and waves may be strong/large with the clipper, but the
model ensemble solution space is vast. Another system may impact
the Great Lakes toward the end of the week, as well.

&&

.HYDROLOGY...
Issued at 332 AM EST Fri Jan 10 2020

Widespread and heavy precipitation will move into Lower Michigan
late Friday night and last through Sunday morning. Forecast
trends in the last 12 hours suggest heavy rain will transition to
a wintry mix everywhere, latest and of shortest duration along
I-94.

Forecast model guidance has not backed down on a swath of 2-4 inches
of total precipitation, highest along I-94 and in the Grand and
Kalamazoo river basins. Given a large portion of the precipitation
will fall as liquid rain in these areas, water will be able to move
into rivers and cause significant flooding. In fact, it's not out of
the question that the Grand River in Jackson county could see the
highest water levels on record (records go back to the 1930s). In
addition, we expect flooding of water in low spots and on some
roadways.

As the volume of water in the headwaters starts to work down the
larger rivers early next week, it will become less and less
significant due to the fact that most of the precipitation that
falls over much of the area is expected to be frozen (and therefore
the water doesn't make it to river until it has a chance to melt).
Temperature forecasts suggest a rapid melt is unlikely. Even so,
many rivers may reach at least minor flood stage.

Anyone with interests along the rivers in West Michigan needs to pay
extra attention to forecasts over the coming days, especially in the
Kalamazoo, Lansing, and Jackson areas. The time is now to prepare
for significant water level rises and potential flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 1 AM Saturday to 10 AM EST Sunday for
     MIZ051-052-056>059-064>067.

     Winter Storm Warning from 7 AM Saturday to 10 AM EST Sunday for
     MIZ071>074.

     Winter Storm Warning from 10 PM this evening to 10 AM EST Sunday
     for MIZ037>040-043>046-050.

LM...Small Craft Advisory until 10 AM EST this morning for LMZ844>849.

     Gale Warning from 7 AM Saturday to 1 AM EST Sunday for
     LMZ844>849.

&&

SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...Borchardt
HYDROLOGY...Borchardt/AMD
MARINE...Borchardt
Hazardous weather outlook, Jan 9, 11:44 AM EST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1144 AM EST Thu Jan 9 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1144 AM EST Thu Jan 9 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A brief period of a light wintry mix is possible this afternoon,
mainly north of Grand Rapids.  Local slick conditions could occur.

Winds this afternoon may gust to around 40 mph.  Isolated power
outages are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A storm system may bring significant impacts to western Lower
Michigan from Friday night through early Sunday, with heavy rain
and accumulating ice and snow. Areal and river flooding, power
outages, and difficult travel conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1144 AM EST Thu Jan 9 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Gale force southerly winds will create hazardous conditions on
Lake Michigan this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale force northeast winds are possible on Saturday, followed by
northwest gales late Saturday night into early Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:09 PM ESTSmall Craft AdvisoryGRR12 hr
Jan 10, 3:49 AM ESTGale WarningGRR45 hr
Jan 10, 11:38 AM ESTRiver Flood WarningGRRJackson21 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRIngham4 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRCalhoun63 hr
Jan 10, 11:38 AM ESTRiver Flood WarningGRRKalamazoo6 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRKalamazoo4 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRCalhoun21 days
Jan 10, 2:58 PM ESTRiver Flood WarningGRRIngham6 days
Jan 10, 2:58 PM ESTRiver Flood WarningGRRIngham21 days

Nearby

Winter Storm Warnings in Michigan, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.